×

zbMATH — the first resource for mathematics

Double exponential growth of the vorticity gradient for the two-dimensional Euler equation. (English) Zbl 1315.35150
The author proves a double exponential growth for the gradient of the vorticity associated to a 2D Euler equation posed on the torus \(\mathbb{T} ^{2}\). He considers the Euler equation \(\dot{\theta }=\nabla \theta \cdot \nabla ^{\perp }\psi \), \(\psi =\Delta ^{-1}\theta \), with the initial condition \(\theta (x,y,0)=\theta _{0}(x,y)\) and assuming that \(\theta \) is \( 2\pi \)-periodic with respect to \(x\) and \(y\). \(\theta _{0}\) is supposed to have zero average on \(\mathbb{T}^{2}\). The author first recalls the available existence and uniqueness results for this problem, together with previously proved estimates on \(\theta \) in the \(H^{2}\)-norm and on the associated energy. The main result of the paper proves that for every large \( \lambda \) and for every \(T>0\) there exists a smooth initial data \(\theta _{0} \) with \(\left\| \theta _{0}\right\| _{\infty }<2\) such that \( \max_{t\in [ 0,T]}\left\| \nabla \theta (\cdot ,t)\right\| _{\infty }>\lambda ^{e^{T}-1}\left\| \nabla \theta _{0}\right\| _{\infty }\). Writing \(\theta (t)=\mathcal{E}_{t}\theta _{0}\), the author then proves that the above result is equivalent to a non-boundedness property of the linear operator \(\mathcal{E}_{t}\) in the Lipschitz-norm for every \(t>0\). For the proof of the main result, he mainly studies the behavior of the solution to the coupled system of ode’s \(\dot{x}=\mu _{1}(x,y)+\nu _{1}(x,y,t)\), \(\dot{y}=\mu _{2}(x,y)+\nu _{2}(x,y,t)\), with the initial data \(x(\alpha ,\beta ,0)=\alpha \) and \(y(\alpha ,\beta ,0)=\beta \). Here \(\mu =(\mu _{1},\mu _{2})=\nabla ^{\perp }\psi \) and \(\nu _{1(2)}\) are functions which satisfy \(|\nu _{1(2)}|<0.0001\upsilon r\) and \( |\nabla \nu _{1(2)}|<0.0001\upsilon \) for a small \(\upsilon \).

MSC:
35Q31 Euler equations
35B45 A priori estimates in context of PDEs
76B47 Vortex flows for incompressible inviscid fluids
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bahouri, H.; Chemin, J.-Y., \'Equations de transport relatives \'a des champs de vecteurs non-lipschitziens et m\'ecanique des fluides, Arch. Rational Mech. Anal., 127, 2, 159-181, (1994) · Zbl 0821.76012
[2] Majda, Andrew J.; Bertozzi, Andrea L., Vorticity and incompressible flow, Cambridge Texts in Applied Mathematics 27, xii+545 pp., (2002), Cambridge University Press: Cambridge:Cambridge University Press · Zbl 0983.76001
[3] Chemin, Jean-Yves, Two-dimensional Euler system and the vortex patches problem. Handbook of mathematical fluid dynamics. Vol. III, 83-160, (2004), North-Holland: Amsterdam:North-Holland · Zbl 1221.76040
[4] Chae, Dongho; Constantin, Peter; Wu, Jiahong, Inviscid models generalizing the two-dimensional Euler and the surface quasi-geostrophic equations, Arch. Ration. Mech. Anal., 202, 1, 35-62, (2011) · Zbl 1266.76010
[5] Denisov, Sergey A., Infinite superlinear growth of the gradient for the two-dimensional Euler equation, Discrete Contin. Dyn. Syst., 23, 3, 755-764, (2009) · Zbl 1156.76009
[6] Vishik, Misha; Friedlander, Susan, Nonlinear instability in two dimensional ideal fluids: the case of a dominant eigenvalue, Comm. Math. Phys., 243, 2, 261-273, (2003) · Zbl 1043.76025
[7] Himonas, A. Alexandrou; Misio\l ek, Gerard, Non-uniform dependence on initial data of solutions to the Euler equations of hydrodynamics, Comm. Math. Phys., 296, 1, 285-301, (2010) · Zbl 1195.35247
[8] Judovi\vc, V. I., The loss of smoothness of the solutions of Euler equations with time, Dinamika Splo\v sn. Sredy, Vyp. 16 Nestacionarnye Problemy Gidrodinamiki, 71-78, 121, (1974)
[9] [KN] A. Kiselev and F. Nazarov, A simple energy pump for periodic 2D QGE, in Nonlinear Partial Differential Equations, Proceedings of the Abel Symposium, 2010.
[10] Marchioro, Carlo; Pulvirenti, Mario, Mathematical theory of incompressible nonviscous fluids, Applied Mathematical Sciences 96, xii+283 pp., (1994), Springer-Verlag: New York:Springer-Verlag · Zbl 0789.76002
[11] Morgulis, Andrey; Shnirelman, Alexander; Yudovich, Victor, Loss of smoothness and inherent instability of 2D inviscid fluid flows, Comm. Partial Differential Equations, 33, 4-6, 943-968, (2008) · Zbl 1141.76012
[12] Nadirashvili, N. S., Wandering solutions of the two-dimensional Euler equation, Funktsional. Anal. i Prilozhen.. Funct. Anal. Appl., 25 25, 3, 220-221 (1992), (1991) · Zbl 0769.35048
[13] Wolibner, W., Un theor\`eme sur l’existence du mouvement plan d’un fluide parfait, homog\`ene, incompressible, pendant un temps infiniment long, Math. Z., 37, 1, 698-726, (1933) · Zbl 0008.06901
[14] Yudovich, V. I., On the loss of smoothness of the solutions of the Euler equations and the inherent instability of flows of an ideal fluid, Chaos, 10, 3, 705-719, (2000) · Zbl 0982.76014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.